Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Pueblo, CO

May 15, 1997Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 15, 1997, 6:20 PM MDT for Huerfano County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 6:20 PM MDT (00:20 UTC)
Expired
May 15, 1997, 7:20 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 160020 RRA
SVRPUB
COC055-160120-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT THU MAY 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  HUERFANO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 720 PM MDT
 
* SOME LOCATIONS AFFECTED
  LA VETA BY 630 PM
  CUCHARA BY 700 PM

* AT 620 PM  RADAR SHOWED A SEVERE STORM 6 MILES NORTH OF LA VETA
  MOVING SOUTH AT 20 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL...ESTIMATED TO BE ONE INCH IN DIAMETER.


IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

RMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:10 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 15, 1:10 PM MDT, 5 hours 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT THU MAY 15 1997

LOW LEVEL MOISTURE HANGING IN WITH DEWPOINTS MAINLY IN THE LOWER
TO MID 40S

In the hours before

Special weather statement, May 15, 2:48 PM MDT, 3 hours 32 minutes before
COZ067-071-072-152150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT THU MAY 15 1997

...STRONG THUNDERSTORM NEAR PIKES PEAK...

A STRONG THUNDERSTORM PRODUCING HEAVY RAIN...FREQUENT LIGHTNING...
WIND GUSTS UP TO 50 MPH AND HAIL WILL MOVE ACROSS SOUTHEAST TELLER
COUNTY AND WESTERN EL PASO COUNTY THROUGH 400 PM.  IF THE STORM
CONTINUES ON ITS CURRENT PATH IT WILL PASS BETWEEN CRIPPLE CREEK AND
COLORADO SPRINGS.

AT 246 PM...THE THUNDERSTORM WAS LOCATED 13 MILES WEST OF DOWNTOWN
COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH.

SR
Local storm report, May 15, 4:57 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT THU MAY 15 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0440 PM    2 NW SAN ISABEL           CO   0.88 INCH HAIL
05/15/97   PUEBLO
Local storm report, May 15, 5:01 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT THU MAY 15 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0440 PM    2 NW SAN ISABEL           CO   0.88 INCH HAIL
05/15/97   PUEBLO
Special weather statement, May 15, 5:28 PM MDT, 52 minutes before
COZ067-071-072-160030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
528 PM MDT THU MAY 15 1997

...STRONG THUNDERSTORMS DEVELOPING OVER TELLER COUNTY...

STRONG THUNDERSTORMS WILL BRING HAIL UP TO A HALF INCH IN DIAMETER
ALONG WITH LOCALLY HEAVY RAIN TO THE DIVIDE AREA AND ALONG US 24
BETWEEN FLORISANT AND WOODLAND PARK.

AT 525 PM MDT RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF DIVIDE...MOVING EAST SOUTHEAST AT 20 MPH. THIS STORM WILL
MOVE ACROSS THE TOWN OF DIVIDE AND TO MANITOU SPRINGS BY 6 PM MDT.

RMG
Special weather statement, May 15, 5:29 PM MDT, 51 minutes before
COZ067-071-072-160030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
528 PM MDT THU MAY 15 1997

...STRONG THUNDERSTORMS DEVELOPING OVER TELLER COUNTY...

STRONG THUNDERSTORMS WILL BRING HAIL UP TO A HALF INCH IN DIAMETER
ALONG WITH LOCALLY HEAVY RAIN TO THE DIVIDE AREA AND ALONG US 24
BETWEEN FLORISANT AND WOODLAND PARK.

AT 525 PM MDT RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF DIVIDE...MOVING EAST SOUTHEAST AT 20 MPH.. THIS STORM WILL
MOVE ACROSS THE TOWN OF DIVIDE AND TO MANITOU SPRINGS BY 6 PM MDT.

RMG
Special weather statement, May 15, 6:14 PM MDT, 6 minutes before
COZ074-075-160105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT THU MAY 15 1997

...STRONG THUNDERSTORM MOVING TOWARD THE TOWN OF LA VETA IN HUERFANO
COUNTY...

A STRONG THUNDERSTORM WILL BRING LOCALLY HEAVY RAIN AND HAIL UP TO A
HALF INCH IN DIAMETER TO THE LA VETA AREA...INCLUDING HIGHWAY 160
BETWEEN LA VETA AND WALSENBURG...BY 630 PM MDT.

AT 610 PM MDT...RADAR SHOWED A STRONG THUNDERSTORM ABOUT 10 MILES TO
THE NORTH NORTHWEST OF LA VETA...MOVING SOUTHEAST AT 15 MPH.

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.